Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS Lincoln, IL

July 22, 2004Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 2004, 4:06 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 4:06 PM CDT (21:06 UTC)
Expired
Jul 22, 2004, 5:00 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 60 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 222106
SVRILX
ILC101-159-222200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
406 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHEAST ILLINOIS
  RICHLAND COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 500 PM CDT

* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUNDAS...OR ABOUT 9 MILES NORTH OF
  OLNEY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAUNCEY
  SUMNER
  BRIDGEPORT
  BIRDS
  LAWRENCEVILLE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3885 8814 3881 8823 3864 8765 3873 8750
      3885 8756

$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:45 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT THU JUL 22 2004

.DISCUSSION...
BUSY WITH WEATHER THIS AFTERNOON SO DISCUSSION WILL BE ON THE SHORT
SIDE.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SEVERE WEATHER NOW MAKING WAY ACROSS FORECAST AREA ATTM. BY 18Z
...CLEARING LINE HAS MOVED NORTH TO U.S. HIGHWAY 36 ALLOWING STORMS
TO BECOME SURFACE BASED UP TO ABOUT I-74. SERIES OF STORMS WILL LIKELY
MOVE ALONG BOUNDARY AS IT SAGS SOUTH THROUGH NIGHT. 12Z NCEP MODEL
SUITE SUGGESTS ACTION WILL REDEVELOP OVERNIGHT ACROSS THE NORTH NEAR
800 MB FRONT.  WILL GO WITH HIGHER PRECIP CHANCES ACROSS CENTRAL
TONIGHT AND MENTION HEAVY RAIN. CONVECTION SHOULD HELP PUSH BOUNDARY
SOUTH TONIGHT. WILL TRANSLATE RAIN AREA SOUTHWARD OUT OF CWA FRIDAY
PER 12Z ETA. STUCK CLOSE TO MAV WITH TEMPS.

LONG TERM...SATURDAY THROUGH THURSDAY...
GFS ENSEMBLE NOW SHOWING A BIT MORE SPREAD FOR MIDWEEK...BUT THE
MEAN STILL SHOWS GENERALLY BLO CLIMO POPS. WILL STICK WITH MEX
GUIDANCE FOR TEMPS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BARKER
Hazardous weather outlook, Jul 22, 11:11 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT THU JUL 22 2004

ILZ027>031-036>038-040>057-061-231107-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1111 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL ILLINOIS THIS EVENING.
THIS COLD FRONT COLLIDING WITH A VERY UNSTABLE TROPICAL AIR MASS WILL
PRODUCE SCATTERED THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL AND FREQUENT LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING KEEPING
THE CHANCES OF THUNDERSTORMS SOUTH OF PEORIA AND BLOOMINGTON...WITH
THE BEST CHANCE FROM I-70 SOUTH. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

ILZ062-063-066>068-071>073-231107-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1111 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE SOUTHEAST INTO SOUTHEAST ILLINOIS LATE
TONIGHT. THIS APPROACHING COLD FRONT COLLIDING WITH A VERY UNSTABLE
TROPICAL AIR MASS WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON
AND BE MORE LIKELY TONIGHT. HEAVY RAINFALL AND FREQUENT LIGHTNING IS
POSSIBLE WITH THESE STORMS TONIGHT. NO OTHER SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL EXIT SOUTHEAST ILLINOIS FRIDAY MORNING. THIS
FRONT WILL STILL BE CLOSE ENOUGH TO CONTINUE A CHANCE OF
THUNDERSTORMS DURING THE DAY FRIDAY. THESE STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL

In the hours before

Local storm report, Jul 22, 2:18 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     CISCO                   40.01N 88.72W
07/22/2004  60 MPH           PIATT              IL   EMERGENCY MNGR

            ESTIMATED WIND GUST.

&&

KELLY
Local storm report, Jul 22, 2:33 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
233 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND DMG     BROADWELL               40.07N 89.44W
07/22/2004                   LOGAN              IL   EMERGENCY MNGR

            FOUR INCH DIAMETER TREE LIMB DOWN ON PINE STREET IN
            BROADWELL. IN ADDITION...6 INCH LIMB DOWN ON NATURAL GAS
            GAUGING FACILITY ON JACOB STREET IN BROADWELL...NO LEAK.

&&

KELLY
Special weather statement, Jul 22, 2:35 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT THU JUL 22 2004

ILZ030-031-038-042>046-051>057-061-222027-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-MARSHALL-
MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
235 PM CDT THU JUL 22 2004

...SEVERE THUNDERSTORM WATCH 665 HAS BEEN CLEARED FROM
MARSHALL...WOODFORD...AND LOGAN COUNTIES...
THE SEVERE WEATHER THREAT IS SHIFTING EAST AND SOUTHEAST ACROSS
ILLINOIS. THE COUNTIES OF WOODFORD...MARSHALL...AND LOGAN COUNTY HAVE
BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH 665.  THIS WATCH REMAINS
IN EFFECT UNTIL 6 PM CDT FOR MCLEAN...CHAMPAIGN...VERMILLION...
DEWITT... PIATT...MACON...SANGAMON...CHRISTIAN...SHELBY...MOULTRIE...
DOUGLAS...COLES...AND EDGAR COUNTIES.
Local storm report, Jul 22, 3:22 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 E LAWRENCEVILLE       38.73N 87.63W
07/22/2004                   LAWRENCE           IL   EMERGENCY MNGR

            POWER LINES BLOWN DOWN ON GARAGE IN RURAL EASTERN PART OF
            COUNTY. FROM COUNTY ESDA.

0310 PM     TSTM WND DMG     CASEY                   39.30N 87.99W
07/22/2004                   CLARK              IL   EMERGENCY MNGR

            ROOF BLOWN OFF RESTAURANT IN CASEY. FROM COUNTY SHERIFF.

&&

GOETSCH
Special weather statement, Jul 22, 3:36 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
336 PM CDT THU JUL 22 2004

ILZ038-043>046-051>057-061>063-066>068-071>073-222128-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SHELBY-VERMILION-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...LAWRENCEVILLE...MATTOON...
SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
336 PM CDT THU JUL 22 2004

...SEVERE THUNDERSTORM WATCH 665 HAS BEEN REPLACED BY A NEW SEVERE
THUNDERSTORM WATCH...

SEVERE THUNDERSTORM WATCH 665 WHICH HAD BEEN IN EFFECT UNTIL 6
PM...HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH 667 WHICH WILL BE
IN EFFECT UNTIL 9 PM.

THE FOLLOWING COUNTIES ARE IN THE NEW WATCH AND CAN EXPECT THE
POSSIBILITY OF SEVERE WEATHER...VERMILLION...DOUGLAS...EDGAR...
COLES... SHELBY...CUMBERLAND...CLARK...EFFINGHAM...
JASPER...CRAWFORD...CLAY...RICHLAND...AND LAWRENCE COUNTIES.

THE COUNTIES OF MCLEAN...DEWITT...PIATT...CHAMPAIGN...MACON...
MOULTRIE...SANGAMON...AND CHRISTIAN COUNTIES ARE NO LONGER IN A
SEVERE THUNDERSTORM WATCH.
Local storm report, Jul 22, 3:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     MARSHALL                39.40N 87.69W
07/22/2004                   CLARK              IL   LAW ENFORCEMENT

            SMALL AND LARGE TREE LIMBS DOWN.

0340 PM     TSTM WND DMG     CASEY                   39.30N 87.99W
07/22/2004                   CLARK              IL   LAW ENFORCEMENT

            SMALL AND LARGE TREE LIMBS DOWN.

0230 PM     TSTM WND DMG     TUSCOLA                 39.80N 88.28W
07/22/2004                   DOUGLAS            IL   BROADCAST MEDIA

            A 10 INCH TREE LIMB DOWN IN TUSCOLA...REPORTED BY ROBERT
            REESE FROM WCIA.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:16 AM CDTSevere Thunderstorm WarningILXClark59 min
Jul 22, 12:23 PM CDTSevere Thunderstorm WarningILXMenard52 min
Jul 22, 12:32 PM CDTSevere Thunderstorm WarningILXLogan58 min
Jul 22, 1:09 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon66 min
Jul 22, 1:32 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon43 min
Jul 22, 1:46 PM CDTSevere Thunderstorm WarningILXPiatt59 min
Jul 22, 1:54 PM CDTTornado WarningILXPiatt51 min
Jul 22, 1:55 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas65 min
Jul 22, 1:56 PM CDTSevere Thunderstorm WarningILXChristian64 min
Jul 22, 2:02 PM CDTFlash Flood WarningILXRichland3 hr
Jul 22, 2:09 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby66 min
Jul 22, 2:18 PM CDTSevere Thunderstorm WarningILXLawrence57 min
Jul 22, 2:21 PM CDTTornado WarningILXDouglas39 min
Jul 22, 2:28 PM CDTSevere Thunderstorm WarningILXColes62 min
Jul 22, 2:32 PM CDTFlash Flood WarningILXLawrence4 hr
Jul 22, 2:54 PM CDTSevere Thunderstorm WarningILXClark, Edgar66 min
Jul 22, 3:05 PM CDTFlash Flood WarningILXShelby6 hr
Jul 22, 3:16 PM CDTSevere Thunderstorm WarningILXCumberland44 min
Jul 22, 3:22 PM CDTFlash Flood WarningILXClark, Cumberland6 hr
Jul 22, 3:27 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper63 min
Jul 22, 3:37 PM CDTSevere Thunderstorm WarningILXCrawford53 min
Jul 22, 4:00 PM CDTFlash Flood WarningILXCrawford, Jasper5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.